Statistics from Altmetric.com
RD Sweet first described an acute febrile neutrophilic dermatosis in 1964 characterised by acute onset, fever, leucocytosis, and erythematous plaques.1 Skin biopsy specimens show infiltrates consisting of mononuclear cells and neutrophils with leucocytoclasis, but without signs of vasculitis. Sweet’s syndrome is frequently associated with solid malignancies or haemoproliferative disorders, but associations with chronic autoimmune connective tissue disorders have also been reported.2 The aetiology of Sweet’s syndrome is unknown, but evidence suggests that an immunological reaction of unknown specificity is the underlying mechanism.
A 51 year old white man with relapsing polychondritis (first diagnosed in 1997) was admitted to our hospital in June 2001 with a five week history of general malaise, fever, recurrent arthritis, and complaints of morning stiffness. Besides autoimmune polychondritis, he had insulin dependent diabetes mellitus that was diagnosed in 1989.
On admission, he presented with multiple small to medium, sharply demarked, raised erythematous plaques on both forearms and lower legs, multiple acne-like pustules on the face, neck, and chest, two abscesses on both thighs, and paronychia of several fingers. Microbiological examinations of the abscesses showed that they were sterile, and no bacterial or viral DNA was found in the acne-like lesions. Staphylococcus aureus was isolated from the finger paronychia. Laboratory testing showed a white blood cell count of 3.1×109/l with 40% lymphocytes and 46% neutrophils, a C reactive protein of 0.21 g/l and maximally raised erythrocyte sedimentation rate. Surgical wound debridement was performed on the fingers and, because of immunosuppressive treatment (glucocorticoids, methotrexate, and azathioprine), systemic antibiotic treatment was started even in the absence of detectable systemic infection. Several days after admission, the patient developed an arthritis flare. Multiple skin biopsy samples were taken and showed typical features of Sweet’s syndrome without signs of bacterial or viral infection.
As the patient had developed Sweet’s syndrome while receiving immunosuppression and the underlying immunological activity of his polychondritis appeared to be insufficiently controlled, azathioprine was stopped and, in the absence of detectable infections, infliximab was used in an attempt to suppress the continuous (auto)immune reactivity.
Infliximab was given at 3 mg/kg body weight. Arthritis and morning stiffness rapidly resolved. The skin lesions disappeared and no new skin lesions developed. However, 14 days after the application, the patient developed fever of up to 40°C and new erythematous plaques, similar in appearance and location to the original plaques (fig 1). As at first admission, an infection was ruled out by intensive clinical, laboratory, microbiological, and radiological tests. Consequently, a higher dose of glucocorticoids (80 mg) and a second application of infliximab (3 mg/kg body weight) were given. The erythematous rash rapidly resolved and the patient was discharged from the hospital in apparently good health.
Eleven days after the second treatment with infliximab, the patient presented with myalgias, subfebrile temperatures, and general malaise. A parasternal abscess with connection into the mediastinum and new multiple pulmonal round formations were detected by computed tomography scan. Subsequently, the patient developed multiple abscesses on the right elbow and both feet. Penicillin resistant Staphylococcus aureus was isolated from the parasternal abscess. Despite systemic antibiotic treatment and surgical incisions, the patient deteriorated, developed pneumonia and rapidly met the criteria of septicaemia with acute renal and respiratory failure. Despite continuous aggressive wide range antibiotic and antimycotic treatment and maximum intensive care, he died of multiorgan failure as a consequence of progressive septicaemia. Shortly before his death, 11 weeks after the second infusion of infliximab, the typical Sweet’s syndrome skin lesions reappeared.
Neutralising tumour necrosis factor α (TNFα) has been employed as a powerful anti-inflammatory principle in patients with rheumatoid arthritis and other rheumatic diseases such as Still’s disease or giant cell arteritis.3–5 After several immunosuppressive drugs alone or in combination had failed to control immunological activity in our patient, infliximab was used and the clinical symptoms rapidly improved, leading to complete resolution of the arthritis, morning stiffness, and skin lesions. However, the case of our patient dramatically underlines the risk of infectious complications after neutralising TNFα6 that might be particularly important in patients with a compromised immune system as a consequence of immunosuppressive drugs and/or diseases favouring infectious diseases, such as diabetes, as was the case here. The unfortunate course of our patient should alert rheumatologists to employ reagents that neutralise TNFα with extreme caution in patients who are more susceptible to infections because of accompanying diseases and/or concomitant immunosuppressive treatment.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.